[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.52.237. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 31, 1965

Salicylate Poisoning

Author Affiliations

From the Department of Pediatrics, University of Utah College of Medicine, Salt Lake City. Dr. Done is a member of the Household and Economic Chemicals Panel of the AMA Registry on Adverse Reactions.

JAMA. 1965;192(9):770-772. doi:10.1001/jama.1965.03080220034008
Abstract

The salicylates are the most important cause of accidental poisoning in children, and also are frequently chosen by adults for attempts to commit suicide. The toxic effects of aspirin, sodium salicylate, and methyl salicylate are qualitatively identical; aspirin is most commonly involved, but methyl salicylate (oil of wintergreen) accounts for a disproportionately high number of deaths. The enhanced toxicity of oil of wintergreen is due to its high concentration of methyl salicylate (over 90%); a dose as small as one teaspoonful can be lethal. The aspirin-substitutes, salicylamide and acetaminophen, produce an entirely different type of poisoning, and will not be discussed here.

Symptoms and Pathogenesis  Early symptoms of salicylate poisoning include vomiting, tinnitus, hyperpnea, fever, lethargy, and mental confusion. In severe poisoning, convulsions, coma, and respiratory or cardiovascular failure may occur. Severe dehydration, especially in young children, may result from insensible water loss, vomiting, and diminished fluid intake.Complex acid-base

First Page Preview View Large
First page PDF preview
First page PDF preview
×